Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 97, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 13, 2004, 5:22 PM EDT for Isabella County, Michigan. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2004, 5:22 PM EDT (21:22 UTC)
- Expired
- Jun 13, 2004, 5:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Isabella County, MI
The radar
The Grand Rapids radar (KGRR), 125 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 1:00 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 673 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
162 WUUS53 KGRR 132122 SVRGRR MIC073-132145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 522 PM EDT SUN JUN 13 2004 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ISABELLA COUNTY IN CENTRAL MICHIGAN * UNTIL 545 PM EDT * AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM LEATON TO 4 MILES WEST OF SHEPHERD...MOVING NORTHEAST AT 50 MPH. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4372 8471 4343 8489 4371 8419 4400 8400 $$ RG BM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:38 PM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jun 13, 3:38 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 338 PM EDT SUN JUN 13 2004 .SHORT TERM... LATEST VIS LOOP SHOWS PT CLDY SKIES ACROSS THE CWA. KGRR-88D SHOWS A LINE OF SVR STORMS EXTENDING FROM SLEEPING BEAR DUNES SOUTHEAST TO NEAR SAGINAW BAY. SFC ANALAYIS SHOWED A LOW OVER CENTRAL LAKE MICHIGAN WITH A TROUGH EXTENDING SOUTH THROUGH THE LAKE. FORECAST CONCERNS DEAL WITH TSRA THREAT THIS EVENING THROUGH MONDAY. FOR TONIGHT SVR THREAT WILL CONTINUE INTO THE EVENING UNDER HIGH INSTABILITY REGIME WHERE CAPES ARE IN EXCESS OF 2K J/KG AND LIS ARE WELL BELOW ZERO. 300 MB JET IS ALSO OVER EASTERN LOWER MI ATTM PLACING THE CWA IN THE RRQ. AS THE TROUGH OVER THE LAKE MOVES NORTHEAST TONIGHT AND THE UPPER JET MOVES EAST, THE ATM DRIES OUT A BIT AND SVR THREAT WILL DIMINISH...ESPECIALLY WITH LOSS OF HEATING. WILL GO WITH LIKELY POPS AGAIN ON MONDAY. MOISTURE INCREASES AGAIN ESPECIALLY ACROSS THE SOUTH WHERE THETA E MAXIMIZES IN NORTHERN INDIANA. SVR MIGHT BE A POSSIBILITY AGAIN AS 60 KT MID LVL JET MOVES DIRECTLY ACROSS CENTRAL LOWER MICHIGAN AT MID DAY. HELICITY VALUES APPROACHING 1.5 SOUTH OF I-96 ARE IMPRESSIVE. HIGH PRESSURE BUILDS IN MONDAY NIGHT THROUGH TUESDAY BEFORE MOVING EAST TUESDAY NIGHT. WILL GO WITH DRY WX MON NITE AND TUE AND CHC POPS ON TUE NITE AND WEDNESDAY AS MOISTURE INCREASES ON THE BACK SIDE OF THE HIGH. LIS FALL TO -4C AGAIN ON WED AND RRQ OF THE UPPER JET ALSO SINKS SOUTH INTO THE CWA. CAPES INCREASE TO AROUND 2K J/KG DURING THE AFTERNOON. .LONG TERM... NOT PLANNING ON TOO MANY CHANGES TO THE GOING EXTENDED FORECAST. THE MEDIUM RANGE MODELS ARE STILL SHOWING A DEVELOPING UPPER TROUGH OVER THE NORTHERN US/CENTRAL CANADA. FRONTAL BOUNDARY WILL BE SINKING SOUTH WEDNESDAY NIGHT AND PCPN SHOULD COME TO AN END BY THURSDAY MORNING. GFS THEN SHOWS A WAVE DEVELOPING ON THE BOUNDARY OVER THE MISSOURI AND MOVING EAST. THIS WILL LIKELY PUSH THE BOUNDARY A BIT FARTHER NORTH AND ALSO SENT MOISTURE OVER THE BOUNDARY. SO POPS ON FRIDAY AND FRIDAY LOOK WARRENTED. HIGH PRESSURE BUILDS IN AFTER THE WAVE MOVES EAST AND THE BOUNDARY MOVES SOUTH AGAIN. WILL GO WITH DRY WX ON SATURDAY BEFORE THE FRONT MOVES NORTH ON SATURDAY. WILL GO WITH CHC POPS ON SATURDAY AS THE UPPER TROUGH DIGS A LITTLE DEEPER AND GETS A LITTLE CLOSER TO THE CWA. THETA-E RIDGE ALSO MOVES IN FROM THE WEST. && .GRR...NONE. && 93
Hazardous weather outlook, Jun 13, 9:25 AM EDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPOS IN OUTLOOK PERIOD NATIONAL WEATHER SERVICE GRAND RAPIDS MI 925 AM EDT SUN JUN 13 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-140947- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 925 AM EDT SUN JUN 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS UPGRADED SOUTHWEST MICHIGAN TO A MODERATE RISK OF SEVERE WEATHER FOR THIS AFTERNOON AND EVENING. VERY LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE...AS WELL AS TORNADOES. THE BEST TIME FOR SEVERE WEATHER WILL BE FROM 2 PM THROUGH 10 PM...AND THE PRIMARY STORM MOTION WILL BE EAST AT 30 MPH. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN WILL ACCOMPANY ANY STORMS THAT DO FORM. THE ATMOSPHERE IS FORECASTED TO BECOME VERY UNSTABLE THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE IS PREDICTED TO TRACK NORTHEAST ACROSS LOWER MICHIGAN DURING THE AFTERNOON AND EVENING...TRIGGERING THE STORMS. IF STORMS REPEAT OVER THE SAME AREA...FLOODING COULD BECOME A PROBLEM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE WEATHER WILL BE POSSIBLE ON MONDAY SOUTH OF INTERSTATE 96 AND ALSO FOR TUESDAY ACROSS ALL OF SOUTHWEST LOWER MICHIGAN. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. THE COMBINATION OF INCREASING WINDS ALOFT...COUPLED WITH A VERY MOIST AND UNSTABLE AIRMASS ALONG A FRONT SITUATED OVER THE REGION... WILL TRIGGER THE STORMS. WE WILL ALSO NEED TO MONITOR THE HEAVY RAINFALL POTENTIAL AS THE AREA IS RELATIVELY WET FROM RECENT RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON INTO TONIGHT. SPOTTER ACTIVATION MAY BE NEEDED FOR MONDAY AND ALSO TUESDAY. MJS MEADE
In the hours before
Special weather statement, Jun 13, 1:07 PM EDT, 4 hours 15 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-140000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
107 PM EDT SUN JUN 13 2004
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 800 PM EDT
SUNDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
93Local storm report, Jun 13, 1:54 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
154 PM EDT SUN JUN 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0141 PM HAIL 2 W GOWEN 43.25N 85.34W
06/13/2004 1.00 INCH KENT MI AMATEUR RADIO
0143 PM HAIL 3 W GOWEN 43.25N 85.36W
06/13/2004 1.75 INCH KENT MI AMATEUR RADIO
0130 PM HAIL GOWEN 43.25N 85.30W
06/13/2004 1.75 INCH MONTCALM MI BROADCAST MEDIA
&&
GEOLocal storm report, Jun 13, 2:28 PM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
228 PM EDT SUN JUN 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0227 PM HAIL 4 SW VESTABURG 43.36N 84.96W
06/13/2004 0.75 INCH MONTCALM MI LAW ENFORCEMENT
&&
GEOLocal storm report, Jun 13, 4:11 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
411 PM EDT SUN JUN 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0201 PM TSTM WND DMG 2 SE STANTON 43.27N 85.05W
06/13/2004 MONTCALM MI TRAINED SPOTTER
10 LARGE LIMBS AND TREES DOWN
0136 PM HAIL 3 W GOWEN 43.25N 85.36W
06/13/2004 3.00 INCH KENT MI PUBLIC
&&
IODThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 12:44 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 31 min |
| Jun 13, 12:55 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 50 min |
| Jun 13, 1:28 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 47 min |
| Jun 13, 1:58 PM EDT | Tornado Warning | GRR | Montcalm | 32 min |
| Jun 13, 2:29 PM EDT | Tornado Warning | GRR | Gratiot | 31 min |
| Jun 13, 4:54 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Kent | 51 min |
| Jun 13, 5:25 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 50 min |
| Jun 13, 5:34 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 56 min |
| Jun 13, 5:46 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 14 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.